Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Aberdeen, SD

June 23, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2001, 7:43 PM MDT for Dewey County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 7:43 PM MDT (01:43 UTC)
Expired
Jun 23, 2001, 8:30 PM MDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3102 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.1
Supercell composite
23.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240143
SVRABR
SDC041-240230-
/NEW.KABR.SV.W.0114.240143-240230/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM MDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 830 PM MDT

* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF RIDGEVIEW...OR ABOUT 11 MILES
  NORTHEAST OF EAGLE BUTTE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEVIEW AROUND 805 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4519 10103 4499 10111 4488 10087 4518 10072

KEARNS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:35 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 23, 7:35 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
835 PM CDT SAT JUN 23 2001

THE CONVECTION OVER WEST RIVER AREA IS MOVING EAST OF THE RIVER AT
THIS TIME.  THESE STORMS WILL WEAKEN AS THEY MOVES INTO THE CAPPED
AREA OF THE NORTHEAST. STILL FEEL THAT THEY MAY HOLD TOGETHER LONG
ENOUGH UNTIL THE REACH SPINK AND BROWN COUNTIES. THEREFORE...WILL
UPDATE THE FORECAST TO REFLECT THIS. CONVECTION STILL A POSSIBILITY
AGAIN LATE TONIGHT MAINLY IN NORTH DAKOTA BUT STILL POSSIBLE AS FAR
SOUTH AS THE NORTHERN TIER OF SOUTH DAKOTA. THEREFORE...WILL LEAVE
THE CHANCE OF TSTMS IN FOR REST OF TONIGHT.  REST OF FCST IS O.K.

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:29 PM MDTSevere Thunderstorm WarningABRCorson, Dewey31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.